Hyperpigmentation Induced by Hydroxychloroquine: A Case Report OD01-OD02
Dr. Tirin Babu,
PharmD, Department of Pharmacy Practice, JSS College of Pharmacy, JSS Academy of Higher Education and Research,
Mysuru-570015, Karnataka, India.
Hydroxychloroquine is an antimalarial drug which is widely used in the treatment of rheumatoid arthritis, owing to its immunosuppressive and anti-inflammatory properties. Mucocutaneous hyperpigmentation induced by hydroxychloroquine is rarely reported. The time temporal relationship between the starting of hydroxychloroquine therapy and the onset of hyperpigmentation of the skin ranges from three months to 22 years. This report presents a case of 48-year-old female with rheumatoid arthritis who developed hyperpigmentation on the face and skin during the treatment with hydroxychloroquine. She was treated with hydroxychloroquine for one year. Hyperpigmentation on the face and skin started after nine months of initiation of hydroxychloroquine therapy and skin biopsy showed skin with epidermis displaying increased basal melanin. The superficial dermis showed increased collagenisation. Perls stain was done, which did not stain the pigment. This presentation of melanin deposition alone is rare as previous reports of hyperpigmentation indicate the presence of both melanin and haemosiderin in patients being treated with antimalarial medication. The patient was advised to stop hydroxychloroquine and as an alternate drug, methotrexate 7.5 mg (two times per week) was started for her. Stoppage of hydroxychloroquine resulted in the decline of the pigmentation over the course of several months.